Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 57, NWS Tucson, AZ

August 16, 2004Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 16, 2004, 2:25 PM MST for Pima County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2004, 2:25 PM MST (21:25 UTC)
Expired
Aug 16, 2004, 3:00 PM MST
In force
35 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 73 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3839 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 162125
SVRTWC
AZC019-162200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
224 PM MST MON AUG 16 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN PIMA COUNTY IN ARIZONA

* UNTIL 300 PM MST

* AT 218 PM MST...SEVERE WEATHER SPOTTERS REPORTED A SEVERE   
  THUNDERSTORM OVER CATALINA MOVING SOUTHEAST AT 5 MPH.

A SPOTTER IN CATALINA REPORTED THREE-QUARTER INCH HAIL.

LARGE HAIL IS LIKELY. PUT YOUR VEHICLE IN A GARAGE OR CARPORT AND
MOVE TO A STURDY SHELTER.

LAT...LON 3252 11098 3247 11097 3246 11086 3252 11086

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:40 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 16, 9:40 AM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
940 AM MST MON AUG 16 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL ENHANCE THUNDERSTORM
ACTIVITY TODAY. RELATIVELY DRIER CONDITIONS ARE EXPECTED LATER IN
THE WEEK AS THE UPPER HIGH SHIFTS INTO A LESS FAVORABLE POSITION.
HOWEVER... THERE WILL STILL BE ENOUGH MOISTURE FOR ISOLATED
THUNDERSTORMS OVER MAINLY HIGHER TERRAIN.

&&

.DISCUSSION...A WEAK DISTURBANCE ALOFT HAS ALLOW SCATTERED SHOWERS
AND THUNDERSTORMS TO CONTINUE THIS MORNING WITH RAINFALL AMOUNTS
REPORTED UP TO 1/4 INCH WITHIN THE LAST SIX HOURS. LOW PRESSURE
TROUGH CENTERED AT THE CENTRAL CALIFORNIA/NEVADA STATE LINE EXTENDS
INTO ARIZONA WITH AN EMBEDDED SHORT WAVE LOCATED OVER GILA COUNTY.
OVER THE NEXT 24 HOURS THE SHORT WAVE IS EXPECTED TO WEAKEN AND
SLIDE TO THE SOUTHEAST AS ITS PARENT LOW SHIFTS NORTHWARD DUE TO
FORCING FROM BUILDING HIGH PRESSURE SOUTH OF CALIFORNIA. AS THE
RIDGE BUILDS MOISTURE WILL BE FORCED OUT OF ARIZONA AS THE WEEK
PROGRESSES. HOWEVER... AMPLE MOISTURE WILL REMAIN OVERHEAD FOR THE
POTENTIAL OF THUNDERSTORMS.

THE 12Z TUCSON SOUNDING WAS BAD. SO A 14Z SOUNDING WAS RELEASED AND
DISPLAYS GOOD DATA. PLENTY OF MOISTURE REMAINS OVER SOUTHEAST
ARIZONA WITH PRECIPITABLE WATER VALUES AROUND 1.5 INCHES. ALSO...
WEAK SHEAR WAS REPORTED IN THE LOWER LEVELS AND WITH THE PHOENIX
SOUNDING REPORTING A HELICITY NEAR 60 WILL NEED TO WATCH FOR
ROTATION IN THIS AFTERNOON/S THUNDERSTORMS. OTHERWISE... DYNAMICS
ARE LACKING TODAY AS FLOW ALOFT IS FAIRLY WEAK AND THE JET HAS
WEAKENED AND SAGGED TO THE SOUTH. SO CONVECTION WILL NEED TO RELY ON
THE DISTURBANCE FOR ANY ENHANCEMENT.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

EVANS
Hazardous weather outlook, Aug 16, 11:46 AM MST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1146 AM MST MON AUG 16 2004

AZZ019-029>035-170700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1146 AM MST MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS HAS
ALREADY DEVELOPED OVER PORTIONS OF SOUTHEAST ARIZONA. THE RISK OF
BOTH SEVERE THUNDERSTORMS AND FLASH FLOODING IS ABOVE CLIMATOLOGY
TODAY. THE HIGHEST RISK WILL BE GENERALLY SOUTHEAST OF A HANNAGAN
MEADOW-TUCSON-SELLS LINE THROUGH 6 PM...WITH THE HIGHEST RISK
SHIFTING NORTHWEST OF THIS LINE BETWEEN 2 PM AND 9 PM.

DISCUSSION...A PERSISTENT AND STATIONARY UPPER LEVEL DISTURBANCE
REMAINED ALONG THE ARIZONA-NEW MEXICO BORDER...WITH ANOTHER UPPER
LEVEL DISTURBANCE MOVING ACROSS NEVADA. THESE TWO FEATURES WERE
ACTING ON RESIDUAL MONSOON MOISTURE TO PRODUCE ORGANIZED AND STRONG
THUNDERSTORMS. AS HAS BEEN THE CASE THE PAST SEVERAL DAYS...THE
STORMS HAVE HAD RAINFALL RATES OF WELL OVER AN INCH PER HOUR.
THE MAIN DIFFERENCE TODAY IS THAT STEERING WINDS ARE STRONGER AND
THERE IS EVEN SOME LOW LEVEL WIND SHEAR. THIS HAS CAUSED THE STORMS
TO MOVE RATHER QUICKLY...BUT THEY HAVE ALSO BEEN MORE ORGANIZED AND
HAVE BEEN OCCASIONALLY FORMING INTO SHORT LINES WITH WEAK ROTATIONAL
SIGNATURES. THERE HAS ALSO BEEN SOME CELL TRAINING. THE INITIAL ROUND
OF THUNDERSTORMS WILL MOVE SOUTHEAST INTO THE NEW MEXICO BOOTHEEL AND
NORTHEAST SONORA BY LATE AFTERNOON. HOWEVER NEW THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER THE WESTERN HALF OF THE MOGOLLON RIM AND
COULD DROP SOUTH INTO THE REGION BY LATE AFTERNOON OR EARLY EVENING.
SINCE THIS SECOND ROUND OF STORMS WILL HAVE MORE SUNSHINE AND HEAT TO
WORK WITH...THEY COULD ALSO BE QUITE STRONG IF THE SURVIVE THE TRIP
THROUGH CENTRAL ARIZONA DESERTS AND ARRIVE BEFORE DAYTIME HEATING
DIMINISHES. IF THIS OCCURS...WATCHES MAY BE REQUIRED FOR EITHER
SEVERE THUNDERSTORMS...FLASH FLOODS...OR BOTH LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE UPPER LEVEL DISTURBANCES OVER THE DESERT SOUTHWEST WILL
GRADUALLY SHIFT EAST ON TUESDAY AND WEDNESDAY WHICH WILL ALLOW A
DRIER WESTERLY FLOW TO OVERTAKE THE REGION. THE RISK OF THUNDERSTORMS
WILL GRADUALLY DIMINISH STARTING ON TUESDAY...WITH THE STORMS
BECOMING ISOLATED AND CONFINED NEAR THE MOUNTAINS BY FRIDAY. THERE
ARE MORE SIGNS TODAY THAT A SOMEWHAT MORE ACTIVE PATTERN WILL DEVELOP
NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:17 PM MSTFlash Flood WarningTWCGraham118 min
Aug 15, 9:03 PM MSTSevere Thunderstorm WarningTWCPinal42 min
Aug 16, 10:22 AM MSTSevere Thunderstorm WarningTWCPima23 min
Aug 16, 11:13 AM MSTSevere Thunderstorm WarningTWCSanta Cruz32 min
Aug 16, 11:20 AM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 16, 3:00 PM MSTSevere Thunderstorm WarningTWCGraham60 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.